Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Binghamton, NY

October 2, 2018Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Oct 2, 2018, 7:30 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 7:30 PM EDT (23:30 UTC)
Expired
Oct 2, 2018, 10:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS51 KBGM 022330
FFWBGM
PAC069-079-030230-
/O.NEW.KBGM.FF.W.0066.181002T2330Z-181003T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
730 PM EDT TUE OCT 2 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southern Lackawanna County in northeastern Pennsylvania...
  Northern Luzerne County in northeastern Pennsylvania...

* Until 1030 PM EDT.
  
* At 727 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Several hours of heavy rain is 
  still expected over the metropolitan areas which will lead to 
  urban flash flooding.

* Some locations that will experience flooding include...
  Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
  Plains, Old Forge, Pittston and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4119 7631 4123 7632 4138 7628 4138 7601
      4143 7583 4142 7550 4112 7563 4112 7565
      4113 7568 4112 7571

$$

JAB
2 follow-up statements
259 
WGUS71 KBGM 030052
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
852 PM EDT TUE OCT 2 2018

PAC069-079-030230-
/O.CON.KBGM.FF.W.0066.000000T0000Z-181003T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-Luzerne PA-
852 PM EDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHERN LACKAWANNA AND NORTHERN LUZERNE COUNTIES...

At 848 PM EDT, Doppler radar continued to indicate heavy rain across 
the warning area. One to two inches of rain has already fallen 
during the past 2 hours. Water and mud has been reported over a few 
roads in the area. 

Some locations that will experience flooding include...
Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4119 7631 4123 7632 4138 7628 4138 7601
      4143 7583 4142 7550 4112 7563 4112 7565
      4113 7568 4112 7571

$$

JAB
397 
WGUS71 KBGM 030221
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1021 PM EDT TUE OCT 2 2018

PAC069-079-030230-
/O.EXP.KBGM.FF.W.0066.000000T0000Z-181003T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-Luzerne PA-
1021 PM EDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN LACKAWANNA AND NORTHERN
LUZERNE COUNTIES WILL EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Severe flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4119 7631 4123 7632 4138 7628 4138 7601
      4143 7583 4142 7550 4112 7563 4112 7565
      4113 7568 4112 7571

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:46 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 2, 3:46 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 PM EDT Tue Oct 2 2018

.SYNOPSIS...

A cold front will slowly move through tonight with showers and
thunderstorms. High pressure moving through the region will lead
to a dry day Wednesday before the next cold front with
additional showers on Thursday and Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

Tonight: Earlier showers and thunderstorms have developed a
boundary across northern PA which additional showers and
thunderstorms are forming along. These showers and storms are
moving west to east with heavy rainfall and are training. This
will result in the continued threat for flash flooding in the
watch area centered just south of the NY/PA line. Parameters
have become more favorable for severe weather across NE PA as
well with a localized increase in 0-1KM Helicity and modest
cape of around 1,000 J/KG at the surface and in the mid-levels.
Winds are fairly strong just off the surface so the potential
continues for some storms that develop to bring these gusty
winds to the surface. The localized helicity adds the potential
for spin as well and the threat of a tornado. A tornado and
flash flood watch continue into and through a good portion of
the evening as a result. Showers and thunderstorms will end late
this evening into the overnight with stratus clouds lingering
through the night. Some patchy fog will likely form toward
sunrise as well. Lows tonight will be in the 50 to around 60.

Wednesday and Wednesday night:

High pressure will build southeastward into the region leading
toward continuing clearing through the morning with more in the
way of sunshine in the afternoon. Temperatures will slowly rise
into the 60's for most of the area. The high pressure system
will start to head east Wednesday night with an increase in
clouds ahead of the next cold front. Temperatures may actually
rise a bit Wednesday night given the increase in warm air
advection ahead of the next front.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Cold front over the central Great Lakes will push through the
area on Thursday and generate a solid line of showers and
thunderstorms, into the overnight hours. By early friday, the
front will be far south and east of the area. A 1028mb Canadian
high pressure building in behind the front will bring clearing
skies and much drier air.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long wave trough develops over the western US as a ridge builds
over the east. Between the two is a frontal boundary that runs
from the central Plains to the northern Great Lakes. The ridge
holds fast through the long term as the boundary generally
stays to the north and west. The front tries to drift into the
northern and central zones early Sunday so there is the chance
of showers and thunderstorms, mainly over the NY zones. Front is
forecast then to move back north later Sunday into Monday will
decrease chances of showers.

With the front nearly parallel to the upper flow, the exact
position of the front is difficult to forecast so the
confidence level is low for the period. In general though
temperatures should be above normal into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Quite a variety in conditions will continue through the evening.
Periods of showers and thunderstorms will lift and lower
ceilings from VFR all the way to low end IFR. This variation
makes pinpointing the exact timing of restrictions more
uncertain. Showers and thunderstorm timing was approximated with
tempo groups for later this afternoon.

Ceilings will lower with additional stratus and fog formation
overnight with the lowest restrictions around sunrise.
Visibilities will likely lower to MVFR or even IFR/LIFR at
KELM. The ceilings will gradually break up Wednesday morning.
Winds will be under 10 knots outside any thunderstorms outside
the TAF period.

Outlook...

Wednesday afternoon and night...VFR.

Thursday...Restrictions likely in showers/thunderstorms in the
afternoon and evening.

Friday through Saturday morning...Mainly VFR.

Saturday afternoon through Sunday: Potential for restrictions
with some stratus.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ022-024-
     055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MWG
Hazardous weather outlook, Oct 2, 11:57 AM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1157 AM EDT Tue Oct 2 2018

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-031600-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1157 AM EDT Tue Oct 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is expected on Thursday with strong
wind gusts and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-023-025-036-037-044>046-031600-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
1157 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected along a cold front today and a few may
produce damaging wind gusts and heavy downpours. Wet soil conditions
may allow for some minor flooding issues to develop, such as ponding
of water on roadways and other low lying areas. Main stem river
flooding is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is expected on Thursday with strong
wind gusts and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 2, 6:17 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            1 NW RANSOM             41.40N  75.84W
10/02/2018                   LUZERNE            PA   911 CALL CENTER

            FLOODING ON ROADWAY AT 2372 ROUTE 92

&&

BJG
Local storm report, Oct 2, 6:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SPRINGBROOK CORNER      41.30N  75.60W
10/02/2018                   LACKAWANNA         PA   FIRE DEPT/RESCUE

            TREES DOWN. MULTIPLE TREES ACROSS ROADWAY. POSSIBLE
            FUNNEL CLOUD SIGHTED.

&&

JML
Special weather statement, Oct 2, 6:35 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
635 PM EDT TUE OCT 2 2018

PAZ043-047-022315-
Wyoming PA-Luzerne PA-
635 PM EDT TUE OCT 2 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES UNTIL 715 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamison City, or 20 miles north of Berwick, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Muhlenberg, Nanticoke, Plymouth, Larksville, Lehman, Dallas, Harveys
Lake, Dorrance, Slocum and Sugar Notch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania.

LAT...LON 4117 7630 4120 7632 4130 7631 4146 7625
      4142 7598 4106 7588
TIME...MOT...LOC 2235Z 288DEG 28KT 4133 7640

JRK
Special weather statement, Oct 2, 7:09 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
709 PM EDT TUE OCT 2 2018

NYZ036-045-046-030000-
Otsego NY-Chenango NY-Madison NY-
709 PM EDT TUE OCT 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHERN OTSEGO...
SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 800 PM
EDT...

At 709 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookfield to near Poolville. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brookfield, Middlefield, Hartwick, Cooperstown, Edmeston, Burlington,
Columbus, Earlville, Cherry Valley and Bowerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4260 7505 4274 7566 4285 7537 4280 7466
      4275 7466
TIME...MOT...LOC 2309Z 280DEG 27KT 4279 7534 4273 7548

DAB
Local storm report, Oct 2, 7:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLOOD            MOOSIC                  41.36N  75.70W
10/02/2018                   LACKAWANNA         PA   911 CALL CENTER

            BASEMENTS BEING PUMPED OUT DUE TO FLOODING

&&

BJG
Special weather statement, Oct 2, 7:29 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
729 PM EDT TUE OCT 2 2018

PAZ044-047-048-072-030015-
Southern Wayne PA-Luzerne PA-Lackawanna PA-Pike PA-
729 PM EDT TUE OCT 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...SOUTHWESTERN WAYNE...LUZERNE AND SOUTHERN PIKE COUNTIES
UNTIL 815 PM EDT...

At 728 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittston to near Sugar Notch to Freeland.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Muhlenberg, Kingston, Nanticoke, Plains, Old
Forge, Pittston, Taylor and Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania.

LAT...LON 4109 7623 4116 7621 4138 7604 4137 7481
      4114 7510 4115 7515 4125 7513 4122 7554
      4112 7563 4113 7568 4109 7577 4101 7573
      4096 7588
TIME...MOT...LOC 2328Z 271DEG 46KT 4129 7580 4116 7597 4105 7589

JRK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:17 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more13 hr
Oct 2, 2:32 PM EDTSpecial Weather StatementBGMSusquehanna43 min
Oct 2, 2:52 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Oct 2, 3:00 PM EDTSpecial Weather StatementBGMWayne45 min
Oct 2, 3:02 PM EDTSpecial Weather StatementBGMBradford43 min
Oct 2, 3:10 PM EDTSevere Thunderstorm WarningBGMBradford65 min
Oct 2, 3:26 PM EDTSpecial Weather StatementBGMWayne64 min
Oct 2, 3:53 PM EDTTornado WarningBGMBradford37 min
Oct 2, 4:03 PM EDTAreal Flood AdvisoryBGMLackawanna, Susquehanna, Wayne3 hr
Oct 2, 4:15 PM EDTSpecial Weather StatementBGMWyoming45 min
Oct 2, 4:26 PM EDTSevere Thunderstorm WarningBGMBradford, Luzerne, Susquehanna, Wyoming49 min
Oct 2, 5:03 PM EDTSevere Thunderstorm WarningBGMLuzerne57 min
Oct 2, 5:11 PM EDTSpecial Weather StatementBGMLackawanna, Wyoming64 min
Oct 2, 5:52 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Pike, Wayne53 min
Oct 2, 5:54 PM EDTSevere Thunderstorm WarningBGMLuzerne28 min
Oct 2, 6:04 PM EDTTornado WarningBGMLackawanna26 min
Oct 2, 6:22 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming4 hr
Oct 2, 6:35 PM EDTSpecial Weather StatementBGMLuzerne40 min
Oct 2, 6:43 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Oct 2, 6:43 PM EDTSevere Thunderstorm WarningBGMPike, Wayne32 min
Oct 2, 6:46 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming44 min
Oct 2, 7:00 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
Oct 2, 7:16 PM EDTSevere Thunderstorm WarningBGMPike29 min
Oct 2, 7:29 PM EDTSpecial Weather StatementBGMLuzerne, Pike46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.